Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Sioux Falls, SD

May 8, 2005Lyon County, Iowa; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2005, 6:27 PM CDT for Lyon County, Iowa; Rock County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 6:27 PM CDT (23:27 UTC)
Expired
May 8, 2005, 7:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lyon County, IA, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 26 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 082327
SVRFSD
IAC119-MNC133-090000-
/O.NEW.KFSD.SV.W.0064.050508T2327Z-050509T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN NORTHWEST IOWA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 700 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHWEST OF LARCHWOOD...OR ABOUT 9 MILES
  NORTHEAST OF CANTON...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLS AROUND 635 PM CDT
  BEAVER CREEK AROUND 645 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4351 9646 4342 9655 4334 9638 4364 9621
      4369 9645

$$
04
2 follow-up statements
000 
WWUS53 KFSD 082344
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT SUN MAY 8 2005

IAC119-MNC133-090000-
/O.CON.KFSD.SV.W.0064.000000T0000Z-050509T0000Z/
LYON IA-ROCK MN-
643 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR ROCK
AND LYON COUNTIES...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HILLS TO 16 MILES SOUTHEAST OF LESTER...OR ALONG A LINE EXTENDING
FROM 10 MILES SOUTHWEST OF LUVERNE TO 14 MILES SOUTH OF ROCK
RAPIDS...MOVING NORTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DOON AROUND 650 CDT
  BEAVER CREEK AROUND 650 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4351 9646 4342 9655 4334 9638 4364 9621
      4369 9645

$$
04
000 
WWUS53 KFSD 090000
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT SUN MAY 8 2005

IAC119-MNC133-090008-
/O.EXP.KFSD.SV.W.0064.000000T0000Z-050509T0000Z/
LYON IA-ROCK MN-
658 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROCK COUNTY EXPIRES AT 700 PM 
CDT...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LYON COUNTY 
THROUGH 730 PM...

THE WARNING FOR ROCK COUNTY HAS EXPIRED. THE STORM IS NO LONGER 
SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4351 9646 4342 9655 4334 9638 4364 9621
      4369 9645

$$
04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:25 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 8, 2:25 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN MAY 8 2005

.DISCUSSION...

UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS
ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER
EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF
AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING
CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG
TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING  IN OR
JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER
SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG
TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND
WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF
THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED
CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY
SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED
SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT
FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET
PERIOD AHEAD OF NEXT MAJOR WAVE.

WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL
AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY
MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER
WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH
THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA
INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH
NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS
THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA.
BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A
DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH.

NO MAJOR CHANGES TO TEMPERATURES.

FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE
THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE
WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE
SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED
POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME
CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD
SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS
SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH
FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 8, 1:13 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN MAY 08 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
113 PM CDT SUN MAY 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL
SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  WITH BOTH AREAS OF STORMS...THERE IS ALSO AN
ISOLATED TORNADO THREAT THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO
THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF
THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND
EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES
RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA.  SPOTTER ACTIVATION WILL
BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 8, 4:41 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             SIOUX RAPIDS            42.89N 95.15W
05/08/2005  0.88 INCH        BUENA VISTA        IA   TRAINED SPOTTER

&&

BUSS
Local storm report, May 8, 4:52 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             2 S OKOBOJI             43.36N 95.14W
05/08/2005  0.75 INCH        DICKINSON          IA   TRAINED SPOTTER

&&

BUSS
Local storm report, May 8, 5:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 N VERMILLION          42.80N 96.93W
05/08/2005  0.75 INCH        CLAY               SD   TRAINED SPOTTER

0430 PM     HAIL             BRUCE                   44.44N 96.89W
05/08/2005  0.75 INCH        BROOKINGS          SD   AMATEUR RADIO

0508 PM     HAIL             5 NW HARTLEY            43.23N 95.55W
05/08/2005  0.75 INCH        OBRIEN            IA   TRAINED SPOTTER

0428 PM     HAIL             SPENCER                 43.15N 95.15W
05/08/2005  1.00 INCH        CLAY               IA   BROADCAST MEDIA

&&

BUSS
Local storm report, May 8, 6:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             CHATSWORTH              42.92N 96.51W
05/08/2005  1.00 INCH        SIOUX              IA   TRAINED SPOTTER

&&

PS
Local storm report, May 8, 6:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             8 N WESTBROOK           44.16N 95.43W
05/08/2005  0.88 INCH        COTTONWOOD         MN   PUBLIC

&&

PS
Local storm report, May 8, 6:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             7 NNE DOVRAY            44.15N 95.49W
05/08/2005  1.00 INCH        MURRAY             MN   PUBLIC

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:15 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay30 min
May 8, 4:26 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson36 min
May 8, 5:11 PM CDTSevere Thunderstorm WarningFSDOsceola23 min
May 8, 5:52 PM CDTSevere Thunderstorm WarningFSDSioux27 min
May 8, 6:02 PM CDTSevere Thunderstorm WarningFSDLyon28 min
May 8, 6:53 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux23 min
May 8, 4:57 PM CDTSevere Thunderstorm WarningFSDJackson33 min
May 8, 5:25 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles19 min
May 8, 5:59 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.